Article Text

PDF
AB0682 A Rare Adverse Effect of Isotretinoin Treatment: Sacroiliitis
  1. N.S. Yaşar Bilge1,
  2. T. Kaşifoğlu2,
  3. C. Korkmaz2
  1. 1Eskişehir Yunus Emre State Hospital, Department of Internal Medicine, Division of Rheumatology
  2. 2Eskişehir Osmangazi University, Faculty of Medicine, Department of Internal Medicine, Division of Rheumatology, Eskişehir, Turkey

Abstract

Background Isotretinoin,13-cis-retinoic asid, is used for treatment of severe nodular, cystic acne. Dry skin, hyperlipidemia, hepatotoxicity, arthralgia, myalgia, skeletal hyperosteosis and calcification of tendons are well known side effects (1). Sacroiliitis due to isotretinoin usage is a rare adverse effect.

Objectives The aim of this study was to underline an uncommon side effect of isotretinoin treatment.

Methods Five cases with sacroiliitis related with isotretinoin usage is reported. Hospital files of the patients were retrospectively evaluated and clinical and laboratory characteristics were recorded.

Results Clinical and laboratory features of patients are summerised in Table 1.

Table 1.

Summary of clinical and laboratory features of the patients

Conclusions Isotretinoin is a widely used drug for treatment of acne vulgaris. Apart from other well-known side effects, sacroiliitis is a rare adverse effect of isotretinoin. The mechanisms underlying the induction of sacroiliitis by isotretinoin are not currently known. Isotretinoin may stimulate matrix metallopretinase-2 activity and consequent membrane degradation in joints or detergent-like properties of isotretinoin may cause joints to be more susceptible to degenerative processes (2).

All of the patients were HLA B27 negative, acute phase response reactants were within normal limits except one, they all received indomethacin treatment and achieved partial response. After interrupting isotretinoin therapy all symptoms of the patients completely resolved. In young patients receiving isotretinoin who have back pain without typical signs of spondyloartropathy, isotretinoin must be considered as aetiological factor. Patients may be re-evaluated for resolution of sacroiliitis with radiologic imaging.after interrupting isotretinoin administration

References

  1. Brelsford M, Beute TC. Preventing and managing the side effects of isotretinoin. Semin Cutan Med Surg. 2008;27(3):197-206.

  2. Levinson M, Gibson A, Stephenson G. Sacroiliitis secondary to isotretinoin. Australas J Dermatol. 2012;53(4):298-300

Disclosure of Interest None declared

DOI 10.1136/annrheumdis-2014-eular.4705

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.